0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
ARTICLE |

Fatal Toxic Epidermal Necrolysis During Prophylaxis With Pyrimethamine and Sulfadoxine in a Human Immunodeficiency Virus—Infected Person

Mario C. Raviglione, MD; William A. Dinan, MD; Ariel Pablos-Mendez, MD; Antonio Palagiano, MD; Maria T. Sabatini, MD
Arch Intern Med. 1988;148(12):2683-2685. doi:10.1001/archinte.1988.00380120121024.
Text Size: A A A
Published online

• The combination of pyrimethamine and sulfadoxine (Fansidar) has been reported to cause severe skin reactions including erythema multiforme, Stevens-Johnson syndrome, and toxic epidermal necrolysis. Recently, this drug combination has been used for prophylaxis of Pneumocystis carinii pneumonia in patients with the acquired immunodeficiency syndrome. After two months of weekly prophylaxis with pyrimethamine and sulfadoxine, a 48-year-old homosexual man who was antibody positive for human immunodeficiency virus developed severe widespread erythema, blisters, and loss of skin in sheets, and subsequently died. To our knowledge, this is the first reported case of fatal toxic epidermal necrolysis occurring in a patient with acquired immunodeficiency syndrome—related complex. The lack of absolute safety of prophylaxis with pyrimethamine and sulfadoxine is emphasized in our case, and mandates cautious use and the consideration of less toxic prophylactic measures such as therapy with the recently introduced aerosolized pentamidine.

(Arch Intern Med 1988;148:2683-2685)

Topics

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Figures

Tables

References

Correspondence

CME
Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.
Submit a Comment

Multimedia

Some tools below are only available to our subscribers or users with an online account.

Web of Science® Times Cited: 29

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Related Content

Customize your page view by dragging & repositioning the boxes below.

Jobs
brightcove.createExperiences();